Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 23, NWS Lincoln, IL

May 22, 2019McLean County, Tazewell County, Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 22, 2019, 11:10 PM CDT for McLean County, Tazewell County, Woodford County, Illinois. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2019, 11:10 PM CDT (04:10 UTC)
Expired
May 23, 2019, 12:00 AM CDT
In force
50 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

Counties McLean County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 50 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 11:14 PM CDTHAIL 0.883 Wnw Hopedale, ILAND ESTIMATED 50 MPH WIND
May 22, 11:59 PM CDTTSTM WND DMGShirley, ILNUMEROUS TREE BRANCHES BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 10:26 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

660 
WUUS53 KILX 230410
SVRILX
ILC113-179-203-230500-
/O.NEW.KILX.SV.W.0023.190523T0410Z-190523T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1110 PM CDT Wed May 22 2019

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southeastern Woodford County in central Illinois...
  Eastern Tazewell County in central Illinois...
  Western McLean County in central Illinois...

* Until midnight CDT.

* At 1110 PM CDT, severe thunderstorms were located along a line
  extending from near Eureka to Mackinaw to Delavan, moving east at
  50 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bloomington, Eureka, Normal, East Peoria, Morton, Washington, El
  Paso, Tremont, Lexington, Mackinaw, Hudson, Chenoa, Delavan,
  Gridley, Minier, Danvers, Hopedale, Goodfield, Green Valley and
  Deer Creek.

This includes the following highways...
 Interstate 155 between mile markers 15 and 31.
 Interstate 39 between mile markers 0 and 16.
 Interstate 55 between mile markers 150 and 186.
 Interstate 74 between mile markers 100 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CDT for central
Illinois.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 4060 8880 4037 8898 4037 8966 4056 8957
      4075 8941 4075 8870
TIME...MOT...LOC 0410Z 259DEG 44KT 4071 8933 4055 8936 4038 8954 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

Geelhart
3 follow-up statements
354 
WWUS53 KILX 230418
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1118 PM CDT Wed May 22 2019

ILC113-179-203-230500-
/O.CON.KILX.SV.W.0023.000000T0000Z-190523T0500Z/
Woodford-Tazewell-McLean-
1118 PM CDT Wed May 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHEASTERN WOODFORD...EASTERN TAZEWELL AND WESTERN MCLEAN
COUNTIES...

At 1117 PM CDT, severe thunderstorms were located along a line
extending from near Eureka to near Goodfield to near Hopedale, moving
east at 45 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated. At 1115 PM, storm spotters reported 50 mph 
         winds and nickel size hail, 3 miles west northwest of 
         Hopedale.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bloomington, Eureka, Normal, Morton, El Paso, Tremont, Lexington,
Mackinaw, Hudson, Chenoa, Gridley, Minier, Danvers, Hopedale,
Goodfield, Deer Creek, Stanford, Carlock, Towanda and Secor.

This includes the following highways...
 Interstate 155 between mile markers 15 and 26.
 Interstate 39 between mile markers 0 and 16.
 Interstate 55 between mile markers 150 and 186.
 Interstate 74 between mile markers 105 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CDT for central
Illinois.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

&&

LAT...LON 4060 8880 4037 8898 4038 8958 4056 8947
      4075 8931 4075 8870
TIME...MOT...LOC 0417Z 254DEG 38KT 4073 8922 4058 8929 4040 8945 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

Geelhart
344 
WWUS53 KILX 230437
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1137 PM CDT Wed May 22 2019

ILC113-179-203-230500-
/O.CON.KILX.SV.W.0023.000000T0000Z-190523T0500Z/
Woodford-Tazewell-McLean-
1137 PM CDT Wed May 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHEASTERN WOODFORD...NORTHEASTERN TAZEWELL AND NORTHWESTERN
MCLEAN COUNTIES...

At 1136 PM CDT, severe thunderstorms were located along a line
extending from near El Paso to near Carlock to near Minier, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bloomington, Eureka, Normal, Morton, El Paso, Tremont, Lexington,
Mackinaw, Hudson, Chenoa, Gridley, Danvers, Goodfield, Deer Creek,
Carlock, Towanda, Secor, Congerville, Kappa and Evergreen Lake.

This includes the following highways...
 Interstate 155 between mile markers 20 and 26.
 Interstate 39 between mile markers 0 and 16.
 Interstate 55 between mile markers 157 and 186.
 Interstate 74 between mile markers 105 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM. Remain alert for a 
possible tornado! Tornadoes can develop quickly from severe 
thunderstorms. If you spot a tornado go at once into the basement or 
small central room in a sturdy structure.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

&&

LAT...LON 4060 8880 4044 8893 4045 8953 4056 8947
      4075 8931 4075 8870
TIME...MOT...LOC 0436Z 244DEG 36KT 4071 8904 4060 8909 4048 8929 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Geelhart
063 
WWUS53 KILX 230500
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1200 AM CDT Thu May 23 2019

ILC113-179-203-230510-
/O.EXP.KILX.SV.W.0023.000000T0000Z-190523T0500Z/
Woodford-Tazewell-McLean-
1200 AM CDT Thu May 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOODFORD...
NORTHEASTERN TAZEWELL AND NORTHWESTERN MCLEAN COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Tornado Watch remains in effect until 500 AM CDT for central
Illinois.

LAT...LON 4060 8880 4044 8893 4045 8953 4056 8947
      4075 8931 4075 8870
TIME...MOT...LOC 0500Z 259DEG 44KT 4076 8867 4065 8872 4054 8892 

$$

Geelhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:34 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 22, 9:34 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
934 PM CDT Wed May 22 2019

.UPDATE...
Issued at 923 PM CDT Wed May 22 2019

Area of storms continuing to develop and move into Central IL
mostly NW of the IL River valley this evening. Ongoing potential
severe weather the main concern, and only minor updates to the
forecast are required at this point.
To the severe threat, an area of instability out ahead of the
advancing storms providing a little bit of fuel...when able to
lift through the mixed layer cap. Plenty of shear in place, bulk
shear in the 50-60kts, to assist in the development and counter
any suppression of the storm genesis. Threat will remain in place
for damaging winds and isolated tornadoes through the evening in
the watch area.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 251 PM CDT Wed May 22 2019

Although not much evidence in wind field, nice moisture
discontinuity evident across northwest Missouri into western
Wisconsin with dew points generally in the 50s and temps in the
70s to the southeast and 40s to near 50 dewpoints and temps in the
50s and 60s northwest. This boundary will shift southeast in
response to surface low over southwest Minnesota pulling quickly
out to the northeast. As the boundary moves southeast it will
encounter an increasing unstable environment.

One missing factor that is currently not evident is convergence
along the discontinuity. 12z models suggest a low-level jet will
develop this evening and the interaction of the jet with the
boundary will be sufficient to focus moisture and enable the
development of convection which will tap into the instability.
The LLJ will also provide a good source of shear producing
effective SRH around 300 m2/s2 this evening.

The intensity of the convection and the speed at which the
boundary can move southeast overnight depends on the strength and
organization of the cold pool. Initial threat this evening to the
northwest of the Illinois River will likely be large hail,
localized gusty winds, and possibly a tornado. As the system
becomes better organized the main threat of straight-line damaging
winds will become the primary threat. Late tonight the instability
should diminish and the storms should weaken.

Models do differ on the level of organization and therefore how
far the line gets overnight. This will have a bearing on whether
any residual threat remains for Thursday. If the front stalls as
expected in the southeast forecast area some threat of storms
refiring in the afternoon south of I-70 will be possible. If a
cold pool doesn't push the storms southeast, development on
Thursday could be further north across the heart of the forecast
area. Location of the boundary will also have implications as to
the temperatures tomorrow. May be a significant gradient between
upper 70s north to approaching 90 in the southeast.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 251 PM CDT Wed May 22 2019

Overall pattern changes little into next week with occasional
waves riding along the downstream side of the long-wave trough
over the Great Basin and southwest U.S. Models in decent agreement
with the general pattern. With the boundary oscillating across
the area in response to the waves. Blend of medium-range models
keep at least a chance of rain in some part of the forecast area
through the period. WPC 7-day QPF suggests highest rain threat
will be in the Illinois Valley where 3 to 4 inches of rain will be
possible between now and mid-week next week.

With split flow and northern stream remaining mostly north of the
Canadian border, temps should be above normal for the end of May.
There is some indication that phasing may be possible by the end
of the period and some cooler air may advect into Illinois, but
the solution envelope is all over the place as evidenced by the
latest 12z GEFS suite showing anything from mid-80s to mid-60s
next Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 650 PM CDT Wed May 22 2019

Scattered thunderstorms have developed from east of KMLI
southwestward to near KMCI early this evening. Models have been
consistently showing the cells forming into a line this evening,
then shifting toward the I-55 corridor by midnight. Based on radar
trends and latest HRRR forecast, have included TEMPO group for
thunder at KPIA between 03z and 06z...and further southeast at
KDEC/KCMI between 07z and 09z. Once the convection exits, a
period of showers will persist for a couple of hours before the
precip comes to an end from northwest to southeast overnight.
Winds will initially be S/SW with gusts of 20-25kt early this
evening, then will veer to the W by Thursday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HJS
SHORT TERM...Barker
LONG TERM...Barker
AVIATION...Barnes
Hazardous weather outlook, May 22, 3:09 PM CDT, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Wed May 22 2019

ILZ027>031-036-037-040-041-047>050-231100-
Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
309 PM CDT Wed May 22 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There is an enhanced risk for severe weather tonight.
Thunderstorms will develop across northern Missouri late this
afternoon...then will spread into the Illinois River Valley this
evening. Given the moderately unstable and highly sheared airmass
in place, some of the storms will be capable of producing damaging
wind gusts and large hail. A few tornadoes will be possible as
well.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Moderate flooding will continue along the Illinois River from
Henry to Peoria...while major flooding continues near Havana and
downstream from Beardstown through at least early next week.

There will be additional periodic chances for thunderstorms
Friday through Tuesday. Some of these storms could produce
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening...particularly between
7pm and midnight.

ILZ038-042>045-051>053-231100-
Champaign-Christian-De Witt-Logan-Macon-McLean-Piatt-Sangamon-
309 PM CDT Wed May 22 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

There is a slight risk for severe weather tonight. Thunderstorms
will develop across northern Missouri late this afternoon...then
will spread into the Illinois River Valley this evening. The
storms will then shift eastward to the I-55 corridor toward
midnight. Given the moderately unstable and highly sheared
airmass in place, some of the storms will be capable of producing
damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

There will be additional periodic chances for thunderstorms
Friday through Tuesday. Some of these storms could produce
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight...particularly between
10pm and 3am.

ILZ046-054>057-061>063-066>068-071>073-231100-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Moultrie-Richland-Shelby-Vermilion-
309 PM CDT Wed May 22 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

There is a chance of thunderstorms tonight. Severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

There will be additional periodic chances for thunderstorms
Friday through Tuesday. Some of these storms could produce
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely through tonight.

Barnes

In the hours before

Local storm report, May 22, 9:15 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
915 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             2 NW HUNTSVILLE         40.20N 90.89W
05/22/2019  M0.50 INCH       SCHUYLER           IL   EMERGENCY MNGR

&&

JRP
Local storm report, May 22, 10:42 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1042 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     4 SE SUMMUM             40.23N 90.22W
05/22/2019                   FULTON             IL   TRAINED SPOTTER

            LARGE TREES DOWN ALONG ILLINOIS ROUTE 100

&&

JRP
Local storm report, May 22, 10:53 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1053 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             8 E HAVANA              40.30N 89.90W
05/22/2019  M1.75 INCH       MASON              IL   LAW ENFORCEMENT

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:17 PM CDTRiver Flood WarningILXLawrence4 days
May 22, 8:50 PM CDTSevere Thunderstorm WarningILXSchuyler40 min
May 22, 9:13 PM CDTTornado WarningILXSchuyler17 min
May 22, 9:26 PM CDTSevere Thunderstorm WarningILXFulton49 min
May 22, 9:28 PM CDTTornado WarningILXSchuyler32 min
May 22, 9:33 PM CDTTornado WarningILXFulton, Knox27 min
May 22, 9:56 PM CDTTornado WarningILXFulton, Schuyler34 min
May 22, 9:58 PM CDTTornado WarningILXFulton, Peoria32 min
May 22, 10:04 PM CDTTornado WarningILXFulton26 min
May 22, 10:21 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford24 min
May 22, 10:28 PM CDTSevere Thunderstorm WarningILXFulton, Logan, Mason, Tazewell47 min
May 22, 10:33 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Peoria, Tazewell42 min
May 22, 10:49 PM CDTSevere Thunderstorm WarningILXMorgan, Scott41 min
May 22, 11:27 PM CDTSevere Thunderstorm WarningILXMorgan, Scott48 min
May 22, 11:34 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell26 min
May 22, 11:56 PM CDTSevere Thunderstorm WarningILXCass, Menard, Morgan, Sangamon49 min
May 23, 12:15 AM CDTTornado WarningILXMcLean30 min
May 23, 12:21 AM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Macon, Mason, Menard and 2 more39 min
May 23, 12:25 AM CDTTornado WarningILXLogan20 min
May 23, 12:44 AM CDTSevere Thunderstorm WarningILXChristian, Macon, Moultrie, Sangamon, Shelby46 min
May 23, 1:00 AM CDTSevere Thunderstorm WarningILXChampaign, DeWitt, McLean, Piatt45 min
May 23, 1:13 AM CDTSevere Thunderstorm WarningILXChampaign, DeWitt, Macon, Piatt47 min
May 23, 1:25 AM CDTSevere Thunderstorm WarningILXChristian, Douglas, Macon, Moultrie, Piatt, Shelby50 min
May 23, 1:53 AM CDTSevere Thunderstorm WarningILXChampaign, Vermilion52 min
May 23, 2:14 AM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Douglas, Edgar, Moultrie and 1 more46 min
May 23, 3:01 AM CDTSevere Thunderstorm WarningILXClark, Cumberland, Edgar44 min
May 23, 3:34 AM CDTFlash Flood WarningILXCumberland, Effingham, Shelby6 hr
May 23, 4:35 AM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper28 min
May 23, 4:51 AM CDTFlash Flood WarningILXCrawford, Effingham, Jasper5 hr
May 23, 7:32 AM CDTSpecial Weather StatementILXClay, Richland43 min
May 23, 8:11 AM CDTTornado WarningILXLawrence, Richland34 min
May 23, 8:44 AM CDTFlash Flood WarningILXLawrence, Richland6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.